NIOSHTIC-2 Publications Search
Intravenous injection of talc in a narcotics addict.
Groth-DH; Mackay-GR; Crable-JV; Cochran-TH
Arch Pathol 1972 Aug; 94:171-178
Respiratory failure caused by talc (14807966) injection was studied in a 40 year old drug addict. Pulmonary findings in this case were highly similar to those of inhalation talcosis: shortness of breath, frequent coughing, daily production of mucoid or whitish mucopurulent sputum, abnormal respiratory functions, and dyspnea. After the death from respiratory failure, autopsy revealed crystals in the lung which were brilliantly refractile when viewed under polarized light. Light microscopy revealed such crystals in spleen, kidney, brain, liver, heart, and adrenal and thyroid glands. On the basis of these findings, and in the absence of a history of substance inhalation, the authors conclude that intravenously injected talc produced the symptoms. Addicts are known to grind up oral tablets for injection, which often contain talc as a filler.
NIOSH-Author; Drug-abuse; Respiratory-system-disorders; Lung-disorders; Pulmonary-disorders; Pulmonary-system-disorders; Pathology; Drugs; Case-studies
Archives of Pathology
Page last reviewed: September 2, 2020
Content source: National Institute for Occupational Safety and Health Education and Information Division